How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 17049
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

MY DOG WAS RECENTLY ON CERENIA AND FAMOTIDINE STOMAC GIVEN

Customer Question

MY DOG WAS RECENTLY ON CERENIA AND FAMOTIDINE FOR UPSET STOMAC GIVEN BY HIS VET. NOW 2 WEEKS LATER HE IS NOT EATING OR DRINKING AND THE VET TELLS ME HIM CALCIUM LEVELS IN HIS BLOOD ARE VERY HIGH. COULD THIS BE CAUSED BY THOSE MEDS
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian & I would like to help you with your wee one today.

Now I have to note that neither drug will cause elevation in blood calcium levels. Famotidine is not a calcium based antacid. As well, we actually do use Cerenia to treat nausea in patients with hypercalcemia. And given his history and signs it is quite possible that the calcium was high back when his GI upset started.

In regards ***** ***** can cause that elevated calcium, we do have a few concerns. To start, if your vet hasn't already, we do want to double check that calcium level to make sure that there is no machine error and that we don't have a one-off elevation. If it persists, then we'd need to start ruling out causes for this. Therefore, depending on your vet's exam and blood work findings, we'd need to rule out possiblekidney disease, pancreatitis, hormonal imbalances (ie Addisons' disease, low thyroid, elevated parathyroid function, etc), and any possible expsoure to toxins (ie Vitamin D, rat bait, etc) at home. Otherwise, if you are in a high risk fungal area, these too need to be ruled out. Finally, while hopefully not the case, we'd need to have a thorough check of him to make this isn't actually a side effect of cancer. Just to note we do see elevated calcium triggered by cancers like lymphoma, multiple myelom, osteosarcoma, and anal sac adenocarcinoma.

Overall none of the medications that were given were likely to cause this. Therefore, we'd be concerned that his signs 2 weeks ago may have been the first hint of what we are seeing now. Therefore, we'd want to rule out the above and address what we find to help your wee lad.

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’llbe happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Related Dog Veterinary Questions